[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.159.129.152. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
August 17, 1994

Safety and Side Effects of Sustained-Release Niacin

Author Affiliations

Ochsner Medical Institutions New Orleans, La

JAMA. 1994;272(7):513-514. doi:10.1001/jama.1994.03520070031016
Abstract

To the Editor.  —We read with interest the recent article by Dr McKenney and colleagues,1 which reported a strikingly high rate of adverse effects, especially hepatotoxicity, in patients treated with niacin, particularly those treated with one brand of SR niacin. Although we believe that their study has some merit, their conclusion that "the SR form of niacin is hepatotoxic and should be restricted from use" is unwarranted and may only be applicable to the particular agent that they studied. The authors state that many SR preparations can cause hepatotoxicity, but also mentioned that other investigators have found few cases of hepatotoxicity with SR niacin, thus suggesting that the prevalence of this problem may be different with various SR preparations. This has certainly been our experience with one preparation, Slo-Niacin (Upsher-Smith Laboratories, Minneapolis, Minn). In a 3-month study of 36 patients (average dose, 2400 mg/d), only one patient (3%) had

First Page Preview View Large
First page PDF preview
First page PDF preview
×